Montana, 2023

Lightning Strike in Montana, June 30, 2023

June 30, 2023 · NWS GGW · 1 event in 1 county or zone

Daytime heating combined with a nearby stationary front, caused a few strong thunderstorms to develop over northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Daytime heating combined with a nearby stationary front, caused a few strong thunderstorms to develop over northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 1:03 PM MST, 12 minutes earlier.

Area forecast discussion, Jun 30, 1:03 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
203 PM MDT Fri Jun 30 2023

.DISCUSSION...

Afternoon Forecast:

Presently, showers and thunderstorms are popping up along the
International Border, along the higher terrain of the Little
Rockies and in the Yellowstone River Valley. The NCEP WRF (ARW)
has the best grasp of ongoing convection, so ensured that it had a
higher weight in the near-term's blending of PoPs. Latest
mesoanalysis shows that the locations where CIN is minimal is
where the storms are popping up. Most convection should end closer
to sunset, with greatest risk from these storms are some gusty
winds (30 to 40 mph at their max).

This holiday weekend, the 500 hPa ridge building over much of the
Northwest will bring many locations in the CWA near or above 90
degrees for high temperatures. Today's temperatures are quickly
approaching the guidance from the NBM990, so I blended in higher
weight on guidance at or slightly above NBM90 today and Saturday.
As such, the heat risk for the CWA will be moderate to high risk
for those sensitive to heat this weekend, mainly north of the
Missouri River today and then spreading through much of northeast
Montana Saturday.

By Sunday, a 500 hPa trough over BC will move into the Canadian
Prairies that morning and moving generally eastward toward
Saskatchewan. Along the International Border, a series of
shortwave troughs rounding out this trough will bring chances for
showers and thunderstorms to starting Sunday night. There is some
disagreement among the GEFS and ECWMF Ensemble regarding totals
from Sunday night through the midweek, generally indicating the
scattered nature of the showers and thunderstorms. This influence
of the trough will also bring temperatures back down to near or
below normal throughout northeast Montana after Monday.

As this trough slowly makes it way toward Manitoba, the trough
will fill resulting in the return of 80 degree weather and
northwest flow. The probability for wetting rain (>0.10 inches)
remains low (~10%) from Thursday into the long-range forecast.

-Enriquez

&&

.AVIATION...

UPDATED: 2000Z

FLIGHT CAT: VFR with MFVR possible in afternoon thunderstorms

DISCUSSION: Isolated to scattered showers and thunderstorms have
developed along the higher terrain of the Little Rockies and in
southern Saskatchewan close to the International Border moving
towards Daniels County and Sheridan County. A secondary area is
along the Yellowstone River Valley, but most showers and
thunderstorms will diminish with the loss of daytime heating this
evening.

WINDS: Light and variable winds this evening, except in the
vicinity of shower and thunderstorms, where brief gusts up to 25
kt is possible.

-Enriquez

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 30, 12:27 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Glasgow MT
127 PM MDT Fri Jun 30 2023

MTZ018-019-302030-
Sheridan MT-Daniels MT-
127 PM MDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of eastern Daniels and
northwestern Sheridan Counties through 230 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Port Of Scobey, or 11 miles northwest of Scobey,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scobey, Flaxville, Port Of Scobey, Redstone, Archer, Port Of
Whitetail, Whitetail, Madoc, Outlook, Daleview, Four Buttes and
Navajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4857 10480 4865 10573 4900 10565 4900 10465
TIME...MOT...LOC 1926Z 273DEG 13KT 4893 10555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Maliawco

The radar

The Glasgow radar (KGGW), 119 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daniels

When
June 30, 1:15 PM MST
Where
Daniels County, 14.69 mi S of Flaxville
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
48.590, -105.120

A trained spotter reported a direct lightning strike on a new series model tractor. The lightning strike fried the electronics and smoke was seen rising from the tractor cab.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099069.